Mississippi, 2007

Hail and Damaging Winds in Mississippi, April 3 to 4, 2007

April 3 to 4, 2007 · NWS JAN · 17 events in 12 counties and zones

A strong storm system moved across the Plains and Mid-West late on April 3rd and during the morning hours of April 4th. In advance of this system, scattered severe thunderstorms developed over Mississippi during the afternoon hours of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong storm system moved across the Plains and Mid-West late on April 3rd and during the morning hours of April 4th. In advance of this system, scattered severe thunderstorms developed over Mississippi during the afternoon hours of April 3rd. This activity only lasted for a few hours during the late afternoon. However, across the Mid-South region, numerous severe thunderstorms developed and pushed south through the evening. After midnight, these storms began to weaken, but several remained severe as the complex pushed south across Mississippi. Scattered severe storms continued until around 4 am before the complex dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 7:45 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 2, 7:45 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CDT MON APR 2 2007

.DISCUSSION...WILL BE SENDING OUT AN UPDATE SHORTLY TO REMOVE MOST
OF THE SHRA FROM THE ZONES. I WILL KEEP LIGHT SHRA IN FOR THE SOUTH
AS THE LL JET BEGINS TO PICK UP AND SOME WEAK ISENTROPIC LIFT MAY
GET SHRA TO DEVELOP. ALSO NEED TO UP THE LOWS ACROSS THE BOARD AS
INCREASING MOISTURE WILL KEEP MOST OF THE AREA IN THE MIDDLE TO
UPPER 60S FOR LOWS TONIGHT. ONLY OTHER CONCERN IS FOG. NOT VERY
CONFIDENT WE WILL SEE DENSE FOG SINCE WE WILL BE SO WARM...WE WERE
ABLE TO DRY OUT TODAY AND THERE WILL BE MORE HIGH CLOUDS TO DEAL
WITH. ALSO THE GRADIENT WILL BE A LITTLE BETTER SO LOW CLOUDS MAY BE
THE BIGGER ISSUE BUT PATCHY FOG SHOULD STILL BE SEEN OVER THE SRN
HALF OF THE CWA.

TOMORROW STILL LOOKS TO BE SOMEWHAT INTERESTING ESPECIALLY IN THE
DELTA. MUCH COOLER TEMPS ALOFT...RATHER GOOD INSTABILITY AND THE
APPROACHING COLD FRONT SHOULD GET SOME DECENT CONVECTION IN THE NW.

&&

.AVIATION...VFR CONDITIONS SHOULD PREVAIL AT MOST SITES THROUGH 05Z
WHICH THEN MVFR VISIBILITIES IN LIGHT FOG SHOULD DEVELOP AREAWIDE.
EXPECT IFR STRATUS 09-14Z AND PATCHY DENSE FOG RESULTING IN LOCAL
LIFR CONDITIONS MAINLY IN SRN MS. LOOK FOR CEILINGS TO IMPROVE TO
MVFR AROUND 15-16Z TUESDAY WITH SLY WINDS INCREASING TO 10-15KTS.
SHRA AND TSRA LOOK TO RETURN ACROSS THE NW BY MIDDAY/EARLY AFTN
TOMORROW.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, Apr 2, 2:07 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT MON APR 02 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032007-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
307 PM CDT MON APR 02 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE DELTA REGION
STARTING TUESDAY AFTERNOON AHEAD OF A STRONG COLD FRONT
APPROACHING THE REGION. THE AIRMASS WILL BECOME VERY UNSTABLE
DURING THE MAXIMUM DAYTIME HEATING TUESDAY ALTHOUGH WIND SHEAR
WILL REMAIN ON THE WEAK SIDE UNTIL THE FRONT ARRIVES TUESDAY
NIGHT. THE MAIN RISK FROM THESE STORMS WILL BE 1 INCH DIAMETER
HAIL AND WIND GUSTS TO 65 MPH...MAINLY NORTH OF A GRENADA TO
HOLLANDALE MISSISSIPPI TO CROSSETT ARKANSAS LINE.

OTHERWISE...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA THIS
AFTERNOON AND EVENING. THIS AREA WAS GENERALLY ALONG AND SOUTH OF
HIGHWAY 84 AND WEST OF THE MISSISSIPPI RIVER. SMALL HAIL AND WIND
GUSTS OF 45 MPH WILL BE POSSIBLE WITH THE STORMS THAT DEVELOP.

A STRONG UPPER JET AND WEAK MID LEVEL DISTURBANCE WILL CROSS THE
OUTLOOK AREA THIS EVENING. WITH A WARM AND MOIST AIRMASS IN PLACE
...DAYTIME HEATING WILL RESULT IN DESTABILIZATION THAT WILL ALLOW
FOR SOME STRONG THUNDERSTORMS TO DEVELOP.

SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO WEAKEN LATER THIS
EVENING AS THE DISTURBANCE PASSES.

...NON PRECIPITATION...
PATCHES OF DENSE FOG COULD REDEVELOP AFTER MIDNIGHT TONIGHT...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 20 MAINLY AT LOCATIONS
IN AREAS THAT RECEIVE ANY ADDITIONAL RAINFALL THROUGH EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
A FEW SEVERE STORMS WILL BE POSSIBLE FOR TUESDAY EVENING AS A
STRONG COLD FRONT SWEEPS SOUTH EASTWARD ACROSS THE REGION. AN
UNSTABLE AIR MASS WILL COMBINE WITH ADEQUATE MOISTURE AND
LOCALIZED HIGHER WIND SHEAR TO CREATE THE PROPER CONDITIONS FOR
THESE STORMS ALONG THE FRONT. LOCATIONS MOST LIKELY TO SEE SEVERE
STORMS SHOULD BE ROUGHLY NORTHWEST OF A WINNSBORO LOUISIANA TO
CANTON TO PHILADELPHIA MISSISSIPPI LINE. THE LINE OF STORMS
SHOULD GRADUALLY WEAKEN LATE TUESDAY NIGHT AS IT MOVES THROUGH
CENTRAL AND SOUTH MISSISSIPPI BUT EVEN SO...STRONG STORMS COULD
AFFECT THE ENTIRE OUTLOOK AREA.

RESIDENTS SHOULD STAY TUNED FOR LATER FORECASTS ON THIS SPRING
SEASON COLD FRONT AS IT BRINGS A COOL DOWN FOR THE SECOND HALF OF
THE WEEK AND THE EASTER WEEKEND.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR A FEW HOURS TUESDAY NIGHT
OTHERWISE...IS NOT CURRENTLY ANTICIPATED THROUGH NEXT MONDAY
MORNING...APRIL 9TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 123 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Humphreys

When
April 3, 12:40 AM CST
Where
Humphreys County, 2 mi SW of Isola
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.250, -90.624

Hail, Smith

When
April 3, 2:25 AM CST to 2:27 AM CST
Where
Smith County, 10 mi NNE of Raleigh to 9 mi NNE of Raleigh
Measured
0.75 in hail
Reported by
Public
Coordinates
32.164, -89.465

Hail, Madison

When
April 3, 2:26 PM CST to 3:06 PM CST
Where
Madison County, 5 mi NW of Camden to 5 mi NE of Camden
Measured
0.75 in hail
Reported by
Public
Coordinates
32.831, -89.891

Hail, Marion

When
April 3, 5:35 PM CST to 5:53 PM CST
Where
Marion County, 1.5 mi S of Kokomo to 4 mi W of Columbia
Measured
1.75 in hail
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.178, -90.000

Quarter to golf ball sized hail fell across the western portion of Marion County.

Hail, Grenada

When
April 3, 11:08 PM CST to 11:26 PM CST
Where
Grenada County, 1.5 mi W of Grenada to 3 mi E of Grenada
Measured
1.75 in hail
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
33.780, -89.846

Nickel to golf ball sized hail fell in and around Grenada.

Hail, Winston

When
April 4, 12:45 AM CST
Where
Winston County, 2 mi SW of Louisville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.110, -89.074

Thunderstorm Wind, Winston

When
April 4, 12:45 AM CST
Where
Winston County, 4 mi W of Louisville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.130, -89.119

Many large limbs were blown down just west of Louisville.

Hail, Attala

When
April 4, 12:55 AM CST
Where
Attala County, 0.58 mi E of Sallis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.020, -89.760

Hail, Holmes

When
April 4, 12:58 AM CST to 1:01 AM CST
Where
Holmes County, 4 mi N of Durant to 4.5 mi NNE of Durant
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.138, -89.870

Hail, Attala

When
April 4, 1:07 AM CST to 1:10 AM CST
Where
Attala County, 4 mi W of Kosciusko to 3 mi W of Kosciusko
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.050, -89.649

Hail, Leake

When
April 4, 1:38 AM CST
Where
Leake County, 2.33 mi W of Edinburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.800, -89.370

Hail, Hinds

When
April 4, 1:48 AM CST to 1:54 AM CST
Where
Hinds County, 1 mi SE of Edwards to 4 mi ESE of Edwards
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -90.588

Hail, Lauderdale

When
April 4, 2:10 AM CST
Where
Lauderdale County, 1.5 mi W of Marion
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.420, -88.676

Hail, Newton

When
April 4, 2:14 AM CST
Where
Newton County, 2 mi SE of Decatur
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.410, -89.096

Thunderstorm Wind, Newton

When
April 4, 2:17 AM CST
Where
Newton County, 5 mi ESE of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.292, -89.091

A few trees were blown down.

Thunderstorm Wind, Newton

When
April 4, 2:20 AM CST
Where
Newton County, 0.58 mi E of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.320, -89.160

A few trees were blown down.

Hail, Hinds

When
April 4, 3:23 AM CST to 3:25 AM CST
Where
Hinds County, 1 mi E of Utica
Measured
1.75 in hail
Reported by
County Official
Coordinates
32.120, -90.603

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22910, 23049, 22050, 22053, 22065, 22911, 22912, 22914, 22913, 22915, 22916, 22917, 22918, 22919, 22920, 22923, 23051.